Pennsylvania, 2012

Flash Flooding in Pennsylvania, August 1, 2012

August 1, 2012 · NWS PHI · 2 events in 2 counties and zones

The combination of a weak cold front and a mid level disturbance, along with an increasingly hot and humid air mass, triggered strong to severe thunderstorms, which produced heavy rain and flooding in Pennsylvania. Doppler Radar storm total estimates reached between 3 and 6 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a weak cold front and a mid level disturbance, along with an increasingly hot and humid air mass, triggered strong to severe thunderstorms, which produced heavy rain and flooding in Pennsylvania. Doppler Radar storm total estimates reached between 3 and 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 2:34 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 1, 2:34 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 PM EDT WED AUG 1 2012

.SYNOPSIS...
A WEAKENING FRONTAL BOUNDARY FROM THE NORTHWEST SHOULD DROP INTO
OUR REGION THIS EVENING BEFORE DISSIPATING. WEAK HIGH PRESSURE IS
FORECAST TO INFLUENCE OUR REGION FROM THURSDAY INTO FRIDAY.
ANOTHER FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST IS
EXPECTED TO STALL TO OUR NORTH ON FRIDAY NIGHT BEFORE LIFTING BACK
TO THE NORTH AND NORTHEAST OVER THE WEEKEND. THE NEXT IN THE
SERIES OF BOUNDARIES FROM THE NORTHWEST IS FORECAST TO PASS
THROUGH OUR REGION FROM SUNDAY NIGHT INTO MONDAY. THE FRONT IS
EXPECTED TO STALL TO OUR SOUTH ON TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SO FAR TODAY THE KINEMATICS HAS WORKED BETTER THAN THE
THERMODYNAMICS AS MOST OF THE HEAVIEST RAIN HAS BEEN EAST OF THE
I95 CORRIDOR. THE TROFFING ALOFT COUPLED WITH A WEAK SURFACE
CONVERGENCE ZONE AND PRESENCE OF THE JET ALOFT AND MID LEVEL QVEC
CONVERGENCE HAVE TRUMPED THE WEAKENING FRONT TO THE WEST WITH MORE
AMPLE SUNSHINE AND SOME STRONGER THERMODYNAMIC FIELDS. THE
MESOSCALE MODELS AXIS OF HEAVIEST CONVECTION IS TOO FAR WEST. WE
WILL CONTINUE TO PLAY THE HOT HAND AND KEEP THE HIGHEST POPS EAST
THROUGH THE REST OF TODAY. THERE IS NO CIN AND AMPLE CAPE IN THE
WESTERN PART OF OUR CWA TO BE WORTHY OF A CHANCE. WE SUPPOSE THERE
IS ALSO A LOW CHANCE THAT THE CONVECTION FARTHER THE WEST MIGHT
MAKE IT BEFORE DISSIPATING.

THE WRF-NMMB INITIALIZATION LOOKED BETTER THAN THE GFS AT 500MB
AND WE ARE GOING TO GO WITH A FASTER END OF POPS IN THE OVERNIGHT.
WE HAVE ADDED PATCHY FOG WHERE HEAVY RAIN HAS FALLEN SO FAR.
BECAUSE TEMPERATURES HAVE A LOW STARTING POINT, STAT GUIDANCE HAS
LOWERED MINS. THIS APPEARS LOGICAL AND WE WILL FOLLOW.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
AT ONE TIME FRIDAY LOOKED LIKE THE "DRY" POPLESS DAY IN THIS
PATTERN. IT NOW APPEARS TOMORROW MAY HAVE THE BETTER CHANCE. THE
MODELS ARE MORE AGGRESSIVE AT NEARLY CAPPING THE FORECAST
SOUNDINGS. IN ADDITION, THE FORECAST THERMODYNAMIC FIELDS ARE VERY
WEAK FOR EARLY AUGUST. THE FORECAST K INDEX IS ONLY IN THE TEENS,
THE SHOWALTERS ARE POSITIVE AND TOTAL TOTALS ARE IN THE LOWER 40S.
IN THAT ENVIRONMENT WE SHOULD BE HARD PRESSED TO HAVE ANY TSTMS OR
EVEN JUSTIFY ISOLATED POPS. WE WILL HAVE A RELATIVELY LOWER START
AND NOW THAT THE GFS HAS JETTISONED THE PERFECTLY SPHERICAL LOW
PRESSURE SYSTEM SOLUTION PASSING EAST OF OUR AREA, ITS MOS LOOKS
PRETTY GOOD BASED ON FCST 925MB TEMPS AND 1000-850 THICKNESSES.
WHILE THERE WILL BE AN INITIAL WESTERLY TO NORTHWESTERLY FLOW, IT
WILL WEAKEN AND A SEA BREEZE MAY FORM DURING THE AFTERNOON FOR
COASTAL AREAS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
ON THURSDAY NIGHT, THE MID LEVEL PATTERN IS EXPECTED TO FEATURE A
SOMEWHAT ZONAL FLOW ACROSS THE NORTHERN STATES WITH A TROUGH
BEGINNING TO DROP OVER THE NORTHERN GREAT PLAINS. ON FRIDAY AND
OVER THE WEEKEND, THE WESTERN NORTH ATLANTIC RIDGE SHOULD BEGIN TO
ASSERT ITS INFLUENCE OVER OUR REGION AS THE TROUGH WORKS IT WAY TO
THE GREAT LAKES. THE TROUGH IS EXPECTED TO ESTABLISH ITSELF OVER
EASTERN CANADA, THE GREAT LAKES AND THE NORTHEASTERN STATES DURING
THE EARLY PART OF THE NEW WEEK.

THE WESTERN NORTH ATLANTIC RIDGE SHOULD BRING THE RETURN OF HOT
HUMID CONDITIONS TO OUR REGION WITH THE RESULTING SOUTH TO
SOUTHWEST FLOW. TEMPERATURES AT 850 HPA ARE FORECAST TO RISE INTO
THE +18C TO +20C RANGE. AS A RESULT, MUCH OF SOUTHEASTERN
PENNSYLVANIA, CENTRAL AND SOUTHERN NEW JERSEY, DELAWARE AND
NORTHEASTERN MARYLAND SHOULD RISE INTO THE 90S ON FRIDAY AND OVER
THE WEEKEND WITH THE ONLY LIMITING FACTOR BEING CLOUD COVER FROM
ANY CONVECTION OR CONVECTIVE DEBRIS. THE URBAN AREAS IN AND AROUND
PHILADELPHIA MAY APPROACH THEIR EXCESSIVE HEAT CRITERIA.

THERE WILL LIKELY BE A FAIR AMOUNT OF AFTERNOON AND EVENING
INSTABILITY ON FRIDAY, SATURDAY AND SUNDAY WITH SURFACE BASED CAPE
VALUES EXPECTED TO EXCEED 2000 TO 2500 J/KG IN MUCH OF OUR REGION.
ALSO, WEAK IMPULSES IN THE MID LEVEL FLOW ARE ANTICIPATED.
HOWEVER, THE TIMING OF ANY IMPULSE REMAINS A LOW CONFIDENCE
FORECAST AT THIS POINT. AS A RESULT, WE WILL SIMPLY CARRY A CHANCE
OR A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FOR FRIDAY AND SATURDAY. WE WILL CARRY THE CHANCE OR
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE DAY ON
SUNDAY WITH THE APPROACHING MID LEVEL TROUGH AS WELL AS A SURFACE
FRONT.

THE MID LEVEL TROUGH IS FORECAST TO NUDGE THE SURFACE FRONT
THROUGH OUR REGION FROM SUNDAY NIGHT INTO MONDAY. WE WILL CARRY A
CHANCE OF SHOWERS AND THUNDERSTORMS AT THAT TIME. AS THE FRONT
MOVES TO OUR SOUTH AND STALLS, SOME DRY AIR MAY BUILD INTO OUR
REGION FROM THE NORTHWEST AND NORTH FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THE 18Z TAFS HAVE DIFFERENT ISSUES FOR OUR THREE TERMINAL STRIPS
FOR THIS AFTERNOON AND EARLY EVENING. KABE AND KRDG AND NORTHWEST
AIRPORTS SHOULD BE VFR AND ARE NOT EXPECTED TO BE IMPACTED BY
THUNDERSTORMS AS COVERAGE IS TOO LOW TO CONFIDENTLY INCLUDE THE
MENTION.

THE KPHL TERMINAL I95 CORRIDOR AIRPORTS MIGHT BE THE LUCKY
AIRPORTS AS THE BULK OF THE AFTERNOON TSTMS ARE EAST AND LOWER
CIGS REMAIN BLOCKED TO THE WEST. THERE IS ONE LAST BAND NEAR THE
FALL LINE THAT WILL BE WATCHED. KTTN LOOKS THE MOST VULNERABLE.

FOR KMIV AND KACY AND ALL EASTERN AIRPORTS, EXPECT IMPACTS FROM
TSTMS TO CONTINUE THIS AFTERNOON. WE CARRIED IFR CONDITIONS IN
TSRAS MAINLY FROM VSBY RESTRICTIONS DUE TO THE HEAVY RAIN.

WINDS OVERALL SHOULD BE LIGHT, SOUTH AT INLAND AIRPORTS AND
SOUTHEAST CLOSER TO THE COAST. WE ARE NOT FINDING A TRUE SEA
BREEZE FRONT IN NJ AND DE, ALTHOUGH THE SLIGHTLY CONVERGENT
DIRECTIONS ARE HELPING TO TRIGGER THE TSTMS.

ALL TERMINALS AND AIRPORTS LATER THIS EVENING ARE EXPECTED TO
JUST HAVE DEBRIS CLOUDINESS AROUND AT VFR LEVELS AND VERY LIGHT
WINDS. SOME FOG MAY START FORMING AT KMIV.

THE FORECAST SOUNDINGS ARE SUGGESTING DRYING OVERNIGHT. IFR
CONDITIONS WERE FORECAST AT KMIV BASED ON THEIR HEAVY RAIN.
ELSEWHERE LEANING TOWARD MVFR RESTRICTIONS DUE TO FOG AT THE MORE
RURAL AIRPORTS.

VFR CONDITIONS ARE EXPECTED DURING THE DAY ON THURSDAY. THE TSTMS
IF ANY ARE EXPECTED TO BE EXTREMELY ISOLATED, TOO ISOLATED TO
MENTION IN THE TAFS.

OUTLOOK...
THURSDAY NIGHT THROUGH SATURDAY NIGHT...MAINLY VFR CONDITIONS.
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE,
MAINLY DURING THE AFTERNOON AND EVENING HOURS. THERE IS THE
POSSIBILITY OF SCATTERED MVFR OR IFR CONDITIONS IN LATE NIGHT AND
EARLY MORNING FOG, HAZE AND LOW CLOUDS.

SUNDAY THROUGH MONDAY...MAINLY VFR EXCEPT IN AND AROUND SCATTERED
SHOWERS AND THUNDERSTORMS. THERE IS THE POSSIBILITY OF SCATTERED
MVFR OR IFR CONDITIONS IN NIGHTTIME AND MORNING FOG, HAZE AND LOW
CLOUDS.

&&

.MARINE...
SUB SCA CONDITIONS WILL CONTINUE THROUGH THURSDAY. THE MORE
AGGRESSIVE MODEL SOLUTIONS WITH THE LAST LOW ASSOCIATED WITH THE
TROF HAVE BEEN ABANDONED, EVEN BY THE CAN GGEM. THE SOUTH TO
SOUTHEAST WINDS OF TODAY MAY BRIEFLY BECOME WEST LATER TONIGHT
EARLY ON THURSDAY BEFORE BECOMING SOUTH AGAIN. SEAS ARE NOT
EXPECTED TO EXCEED THREE FEET AND THE PERIOD IS ALSO BECOMING
SHORTER.

OUTLOOK...
HIGH PRESSURE IS FORECAST TO INFLUENCE THE THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE FROM THURSDAY NIGHT INTO SUNDAY. A FRONTAL
BOUNDARY FROM THE NORTHWEST IS EXPECTED TO ARRIVE ON SUNDAY NIGHT
AND MONDAY. WIND SPEEDS AND WAVE HEIGHTS SHOULD REMAIN BELOW THE
SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.HYDROLOGY...
NO CHANGE WITH OUR THINKING AND RESULTS SO FAR. HEAVY DOWNPOURS
ASSOCIATED WITH THUNDERSTORMS...ESPECIALLY INTO EARLY THIS EVENING
WILL PRODUCE RAPID RUNOFF IN SOME AREAS. THIS SCENARIO BRINGS WITH
IT THE THREAT OF HIGHLY LOCALIZED FLOODING...ESPECIALLY IN URBAN
SETTINGS. RIGHT NOW THIS THREAT DOESNT APPEAR TO BE WIDESPREAD
ENOUGH TO WARRANT A FLASH FLOOD WATCH...BUT GIVEN THE AMOUNT OF
MOISTURE AVAILABLE IN THE ATMOSPHERE...CAN'T RULE OUT ONE OR TWO
ADDITIONAL PROBLEMS OR WARNINGS.

&&

.TIDES/COASTAL FLOODING...
ANOTHER ROUND OF MINOR TIDAL FLOODING WILL LIKELY OCCUR THIS
EVENING/EARLY TONIGHT SINCE WE ARE AT FULL MOON TODAY AND THE
HIGHEST ASTRONOMICAL TIDES OF THIS SPRING TIDE CYCLE WILL OCCUR
WITH THIS HIGH TIDE CYCLE. DEPARTURES HAVE NOT CHANGED MUCH NOR
ARE EXPECTED TO WITH NO REAL CHANGE IN THE SYNOPTIC SCALE PATTERN.
TIDE LEVELS LOOK SIMILAR TO LAST EVENING'S HIGH TIDE CYCLE, A LOW
END MINOR TIDAL FLOODING EVENT. WINDS STILL ARE BLOWING INTO
DELAWARE BAY. SO WE HAVE DECIDED TO ADD A COASTAL FLOOD STATEMENT
UP THE TIDAL DELAWARE RIVER AND SEPARATELY INCLUDED MIDDLESEX
COUNTY IN THE COASTAL FLOOD ADVISORY. TIDES ON CHESAPEAKE BAY ARE
EXPECTED TO REMAIN BELOW STATEMENT OR ADVISORY LEVELS. THE
ASTRONOMICAL SPRING TIDE CYCLE PEAKS WITH THIS HIGH TIDE CYCLE
TONIGHT. THE WINDS ON THURSDAY SHOULD NOT BE ONSHORE AND WHAT
TIDAL FLOODING THERE IS, IF ANY, SHOULD BE LESS THAN TONIGHT'S
HIGH TIDE CYCLE.

&&

.RIP CURRENTS...
MODERATE RISK TODAY WITH A CONTINUED 2-3 FT SWELL AND HIGHER THAN
NORMAL ASTRONOMICAL TIDES ASSOCIATED WITH TODAY'S FULL MOON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR NJZ012>014-020>027.
DE...COASTAL FLOOD ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR DEZ002>004.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...GIGI
SHORT TERM...GIGI
LONG TERM...IOVINO
AVIATION...GIGI/IOVINO
MARINE...GIGI/IOVINO
HYDROLOGY...GIGI
TIDES/COASTAL FLOODING...GIGI
RIP CURRENTS...GIGI
Hazardous weather outlook, Aug 1, 3:00 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT WED AUG 1 2012

PAZ054-055-060>062-022000-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
400 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007>010-022000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
400 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHWEST NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAINFALL IS POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-PAZ067>071-022000-
NEW CASTLE-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
400 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDEX VALUES MAY APPROACH 100 ON FRIDAY, SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-017>019-022000-
MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
400 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAINFALL IS POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDEX VALUES MAY APPROACH 100 ON FRIDAY, SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-022000-
KENT-INLAND SUSSEX-
400 PM EDT WED AUG 1 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-022000-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
400 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012-013-020>023-027-022000-
MIDDLESEX-WESTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-
400 PM EDT WED AUG 1 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

ALSO, LOCALIZED HEAVY RAINFALL IS POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ016-022000-
SALEM-
400 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED HEAVY RAINFALL IS POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-022000-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
400 PM EDT WED AUG 1 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A MODERATE RISK OF RIP CURRENTS.

ALSO, LOCALIZED HEAVY RAINFALL IS POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-022000-
DELAWARE BEACHES-
400 PM EDT WED AUG 1 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-022000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
400 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 1:12 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
212 PM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     LIGHTNING        WILDWOOD                38.99N  74.82W
08/01/2012                   CAPE MAY           NJ   TRAINED SPOTTER

            *** 4 INJ *** CLARIFICATION OF EARLIER REPORTS... 4
            TOTAL INJURED FROM LIGHTNING STRIKE ON BEACH

&&

EVENT NUMBER PHI1200591

GAINES
Special weather statement, Aug 1, 1:27 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
227 PM EDT WED AUG 1 2012

NJZ009-010-015-PAZ069-011930-
BUCKS PA-HUNTERDON NJ-MERCER NJ-SOMERSET NJ-
227 PM EDT WED AUG 1 2012

...A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL
AFFECT BUCKS...HUNTERDON...MERCER AND SOMERSET COUNTIES...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN 11 MILES
NORTHWEST OF TRENTON...MOVING NORTH AT 10 MPH. THE SHOWERS AND
STORMS WILL BE NEAR EWING...GARDENVILLE AROUND 245 PM...NEW HOPE...
LAWRENCEVILLE AROUND 300 PM...LAMBERTVILLE...STOCKTON AROUND 315
PM...SERGEANTSVILLE AND SAND BROOK AROUND 330 PM.

VERY HEAVY RAIN WILL FALL FROM THE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 35 MPH ARE POSSIBLE WITH THE STORMS.

LAT...LON 4009 7492 4029 7521 4060 7493 4037 7462
      4034 7463 4031 7459

HAYES
Special weather statement, Aug 1, 1:57 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 PM EDT WED AUG 1 2012

NJZ020-026-027-012000-
COASTAL OCEAN NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
257 PM EDT WED AUG 1 2012

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT BURLINGTON AND OCEAN
COUNTIES...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF TOMS RIVER...
MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR PINE RIDGE
AT CRESTWOOD...CRESTWOOD VILLAGE AROUND 315 PM...SOUTH TOMS RIVER...
HOLIDAY CITY SOUTH AROUND 330 PM...TOMS RIVER...PINE BEACH AROUND
345 PM...HOLIDAY CITY-DOVER AND SILVERTON AROUND 400 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3986 7407 3984 7410 3992 7410 3990 7412
      3986 7412 3980 7417 3977 7417 3959 7437
      3970 7460 4011 7424 4010 7415 4013 7411
      4009 7408 4010 7406 4008 7403

HAYES
Special weather statement, Aug 1, 2:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
303 PM EDT WED AUG 1 2012

PAZ054-055-012000-
CARBON PA-MONROE PA-
303 PM EDT WED AUG 1 2012

...A DEVELOPING CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CARBON
AND MONROE COUNTIES...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING CLUSTER OF THUNDERSTORMS 10 MILES SOUTHEAST OF MOUNT
POCONO...MOVING NORTHEAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR
ANALOMINK...TOBYHANNA AROUND 315 PM...PARADISE VALLEY...CRESCO
AROUND 330 PM...MOUNTAINHOME...MOUNTAINHOME AROUND 345 PM...
CANADENSIS AND SKYTOP AROUND 400 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THE STORMS.

LAT...LON 4123 7512 4115 7514 4115 7508 4111 7505
      4085 7542 4113 7568 4114 7566 4113 7564
      4119 7558 4124 7550 4126 7513

HAYES
Special weather statement, Aug 1, 2:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
312 PM EDT WED AUG 1 2012

NJZ007>010-012015-
HUNTERDON NJ-MORRIS NJ-SOMERSET NJ-WARREN NJ-
312 PM EDT WED AUG 1 2012

...A CLUSTER OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
HUNTERDON... MORRIS...SOMERSET AND WARREN COUNTIES...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 14 MILES WEST OF SOMERVILLE...MOVING
NORTH AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR LEBANON...HIGH BRIDGE
AROUND 330 PM...CALIFON...HAMPTON AROUND 345 PM...LONG VALLEY...
CHESTER AROUND 400 PM...BEATTYESTOWN AND HACKETTSTOWN AROUND 415 PM.

AS MUCH AS 2 INCHES OF RAIN COULD FALL WITH SOME OF THESE STORMS.
THIS MUCH RAIN COULD RESULT IN LOCALIZED STREET FLOODING.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4096 7496 4081 7441 4051 7478 4054 7501

HAYES
Special weather statement, Aug 1, 2:35 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT WED AUG 1 2012

PAZ068-069-071-012030-
BUCKS PA-MONTGOMERY PA-PHILADELPHIA PA-
335 PM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...MONTGOMERY AND
PHILADELPHIA COUNTIES...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PHILADELPHIA...MOVING
NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR ORELAND...GLENSIDE
AROUND 345 PM...FORT WASHINGTON...AMBLER AROUND 400 PM...MAPLE
GLEN...WILLOW GROVE AROUND 415 PM...HORSHAM AND HATBORO AROUND 430
PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4002 7501 4001 7504 3997 7508 3996 7512
      4009 7542 4028 7526 4010 7489

HAYES

The radar

The Philadelphia radar (KDIX), 64 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bucks

When
August 1, 3:15 PM EST to 5:15 PM EST
Where
Bucks County, 0.41 mi E of Hartsville to 1.12 mi SE of Jamison
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.230, -75.072

Several roads were reported to be flooded due to heavy rains of 2 to 4 inches.

Flash Flood, Philadelphia

When
August 1, 4:45 PM EST to 5:45 PM EST
Where
Philadelphia County, 1.02 mi SSW of Bustleton to 1.13 mi SW of Bustleton
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
40.066, -75.036

The Pennypack Creek at the Rhawn Street Bridge rose rapidly to 7.0 feet, exceeding flood stage and spilling over its banks. Poor drainage flooding also occurred within Philadelphia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409191, 409045.